Idaho, 2005

Damaging Wind in Idaho, August 12, 2005

August 12, 2005 · NWS OTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 1:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT FRI AUG 12 2005

.SYNOPSIS...A CANADIAN COLD FRONT WILL CONTINUE TO SWEEP THROUGH
THE INLAND NORTHWEST TONIGHT WITH BREEZY NORTH WINDS. ISOLATED
SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AS DRY...STABLE
AND COOLER AIR FILTER INTO THE REGION. EXPECT DRY AND MORE SEASONAL
TEMPERATURES THIS WEEKEND. THE NEXT CHANCE FOR SHOWERS WILL BE BY
THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...A STRONG CANADIAN COLD FRONT...CURRENTLY STRETCHING FROM
METALINE TO SANDPOINT...WILL CONTINUE TO DROP SOUTH ACROSS ERN WA
AND N IDAHO. INSTABILITY AHEAD OF THE FRONT WILL BE SUFFICIENT TO
SUPPORT ISOLATED THUNDERSTORMS AHEAD OF THE FRONT TO THE BLUE
MTNS AND LWS VICINITY THROUGH SUNSET. THE CONVECTION WILL DWINDLE
QUICKLY AFTER THE FRONTAL PASSAGE WITH INCREASED SUBSIDENCE. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE BRIEF HEAVY DOWNPOURS...SMALL
HAIL AND GUSTY WINDS. BREEZY WINDS WILL ALSO ACCOMPANY THE FRONT WITH
SUSTAINED WINDS OF 15-30 MPH AND GUSTS OF 30-45 MPH. THE OKANOGAN
VALLEY AND OTHER N/S VALLEYS STRETCHING EASTWARD TO NORTH IDAHO WILL
FEEL THE MAIN BRUNT OF THE WINDS. PRESSURE GRADIENTS WILL SLOWLY
RELAX OVERNIGHT...ALLOWING THE WINDS TO GRADUALLY DECREASE.

SATURDAY THROUGH MONDAY...DRY COOL AIR WILL FILTER INTO THE REGION
UNDER NORTHERLY FLOW ALOFT. TEMPERATURES MAY BE A LITTLE CHILLY...
COMPARED TO THE LATEST HOT STREAK...BUT WILL ONLY BE SLIGHTLY BELOW
MID AUGUST NORMS FOR SATURDAY. TEMPERATURES WILL SLOWLY WARM THROUGH
THE WEEKEND. NORTH-NORTHEAST SURFACE WINDS WILL FOLLOW A DIURNAL
TREND...INCREASING OVERNIGHT AND IN THE EARLY MORNING ESPECIALLY IN
THE OKANOGAN VALLEY AND THE PURCELL TRENCH THROUGH SUNDAY. THE FLOW
ALOFT DAMPENS OUT INTO A FLAT RIDGE BY SUNDAY AFTERNOON...WHILE THE
PRESSURE GRADIENT REVERSES WITH A LOW PRESSURE TROUGH FORMING IN THE
BASIN AND WESTERLY WINDS DEVELOPING LATE IN THE DAY ACROSS THE
CASCADES. UNDER THIS INCREASING WESTERLY FLOW ALOFT...A WEAK
SHORTWAVE WILL RIDE ALONG THE CANADIAN BORDER. THIS WILL INITIATE A
MARINE PUSH ACROSS THE CASCADES AND GIVE THE RISK OF AFTERNOON
CONVECTION IN THE NRN MOUNTAINS. RFOX.

MONDAY NIGHT THROUGH FRIDAY...CURRENT RUNS OF BOTH THE GFS AND THE
EURO HAVE BACKED OFF WITH THE LOWS TIMING COMPARED TO YESTERDAYS
RUNS. THEY NOW HAVE THE LOW MOVING ACROSS US STARTING ON WEDNESDAY
INSTEAD OF TUESDAY. WE WILL NOT DRASTICALLY CHANGE THE FORECAST BY
REMOVING ALL MENTION OF PRECIPITATION FOR TUESDAY AND TUESDAY NIGHT.
INSTEAD...WE WILL LOWER POPS DURING THIS TIME-FRAME TO LOW CHANCE
SINCE THERE IS A LOT OF UNCERTAINTY NOW. STILL CONFIDENT THE TROF
WILL PASS THROUGH NEXT WEEK...BUT THE TIMING WILL BE TRICKY.
TEMPERATURES WITH THE TROF WILL BE AT OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
THE COLD FRONT WILL INCREASE MID AND HIGH LEVEL CLOUDS THIS
AFTERNOON AND EVENING. SCT SHOWERS AND ISOLD THUNDER IS POSSIBLE
BETWEEN 21Z-01Z FROM NE WA AND N IDAHO...ROUGHLY EAST OF A LINE FROM
REPUBLIC TO PULLMAN. SMOKE CONCERNS WILL CONTINUE TODAY FOR THE
LEWISTON-PULLMAN AREA. THIS SMOKE LAYER EXTENDS FROM THE SURFACE TO
10-12KFT. SOUTHWESTERLY WINDS WILL KEEP THE PLUME ORIENTED IN A LINE
FROM SOUTHERN GARFIELD COUNTY TO KPUW THROUGH THIS AFTERNOON.
HOWEVER...ONCE THE COLD FRONT MOVES THROUGH IN THE LATE
AFTERNOON...NORTHERLY WINDS WILL MOVE THE PLUME TOWARD THE SOUTH AND
OUT OF THE AREA AND VISIBILITIES WILL IMPROVE AS A RESULT. VFR
CONDITIONS ARE EXPECTED THROUGH 18Z SAT. RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  80  50  86  56  88 /  10   0   0   0   0   0
COEUR DALENE  45  79  46  84  48  86 /  10   0   0   0   0   0
PULLMAN        44  78  43  85  46  87 /  20   0   0   0   0   0
LEWISTON       54  86  54  90  57  92 /  20   0   0   0   0   0
COLVILLE       42  83  43  89  46  91 /  10   0   0   0   0   0
SANDPOINT      44  81  41  84  45  86 /  10   0   0   0   0   0
KELLOGG        45  78  44  84  46  86 /  20   0   0   0   0   0
MOSES LAKE     56  87  51  92  56  94 /   0   0   0   0   0   0
WENATCHEE      60  88  59  91  64  94 /   0   0   0   0   0   0
OMAK           58  90  55  92  57  94 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR OKANOGAN VALLEY.

&&
Hazardous weather outlook, Aug 12, 12:48 PM PST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI AUG 12 2005

WAZ043-130400-
OKANOGAN VALLEY-
148 PM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TODAY

A RED FLAG WARNING HAS BEEN ISSUED THROUGH 9 PM THIS EVENING FOR
STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES. PLEASE SEE
SEARFWOTX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 3:34 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
434 PM PDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 NNE SPOKANE           47.73N 117.38W
08/12/2005  0.75 INCH        SPOKANE            WA   TRAINED SPOTTER

0415 PM     HAIL             TRENTWOOD               47.70N 117.21W
08/12/2005  0.75 INCH        SPOKANE            WA   TRAINED SPOTTER

&&

JCOTE

The radar

The Spokane radar (KOTX), 148 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nez Perce

When
August 12, 4:00 PM PST to 4:30 PM PST
Where
Nez Perce County, Lewiston
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
46.417, -117.017

A Canadian cold front moved across south central Idaho during the early evening hours of the 12th of August. A severe thunderstorm brought high wind gusts to the town of Lewiston and downed a few trees and caused damage to a few roofs. Damage estimates were on the order of twenty thousand dollars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472764.